Thunderstorm Wind, Elbert
- When
- August 9, 2:41 PM MST
- Where
- Elbert County, 4.27 mi E of Cedar Pt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.350, -103.820
A severe thunderstorm produced wind gusts to 62 mph in northeast Elbert County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced wind gusts to 62 mph in northeast Elbert County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 9, 2:10 PM MST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 310 PM MDT SAT AUG 9 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 310 PM MDT SAT AUG 9 2014 A WEAK SHORT WAVE EMBEDDED IN THE WESTERLY FLOW ALOFT HAS BEEN PRODUCING SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND OUT ONTO THE PLAINS. SOME OF THE STORMS ON THE PLAINS HAVE BEEN PRODUCING SMALL HAIL AND PERIODS OF HEAVY RAIN. EXPECT BOUNDARY INTERACTIONS AND THE TAIL END OF THE UPPER SHORT WAVE TO CONTINUE GENERATING CONVECTION THROUGH THE EARLY EVENING HOURS. FOR LATER THIS EVENING...THE SURFACE COLD FRONT IN WYOMING HAS APPARENTLY PASSED THROUGH CASPER WHILE OUTFLOW NORTHERLIES FROM EARLY AFTERNOON SHOWERS WILL BE MOVING THROUGH CHEYENNE SHORTLY. THE MAIN COLD FRONT SHOULD MOVE INTO NORTHEAST COLORADO SOMETIME BETWEEN 5 PM AND 8 PM AND MOVE THROUGH DENVER WELL BEFORE MIDNIGHT. THUNDERSTORMS ON THE EASTERN PLAINS MAY LAST THROUGH MIDNIGHT AFTER GETTING A BOOST FROM THE COLD FRONT. DURING THE EARLY MORNING HOURS...WILL PROBABLY SEE AREAS OF LOW CLOUDS DEVELOP...ALTHOUGH MODEL CROSS SECTIONS DO NOT SHOW AN ABUNDANCE OF SURFACE MOISTURE. DO NOT EXPECT A LOT OF STRATUS. BEHIND THE COLD FRONT...TOMORROWS TEMPERATURES WILL BE COOLER ACROSS THE PLAINS...KEEPING THE AIRMASS TOO STABLE TO PRODUCE VERY MUCH THUNDERSTORM ACTIVITY. MOUNTAIN AREAS WILL STILL SEE SCATTERED SHOWERS AND THUNDERSTORMS DUE TO THE DAYTIME HEATING OF THE ELEVATED TERRAIN. OUTFLOW FROM THE FOOTHILLS CENVECTION MAY KICK OFF A COUPLE STORMS THAT MAKE IT OVER THE URBAN CORRIDOR...SO WILL KEEP A MENTION OF LOW POPS OVER THOSE AREAS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 310 PM MDT SAT AUG 9 2014 SHOWERS AND STORMS MAINLY OVER THE SOUTHERN FOOTHILLS...HIGHER TERRAIN AND PALMER DIVIDE SUNDAY NIGHT WILL MOVE SLOWLY SOUTHEAST WITH SOME ACTIVITY POSSIBLY LASTING PAST MIDNIGHT BY THE PALMER DIVIDE AND INTO SOUTHERN COLORADO. TEMPERATURES IN THE POST FRONTAL AIRMASS WILL BE RELATIVELY COOL SUNDAY NIGHT WITH READINGS IN THE MID TO LOW 50S OVER THE PLAINS WITH SOME READINGS DOWN INTO THE 30S IN THE MOUNTAINS WHERE SKIES CLEAR. NORTHWEST FLOW ALOFT WILL CONTINUE MONDAY AS THE UPPER RIDGE MOVES INTO NORTHWESTERN COLORADO. UPSLOPE SURFACE FLOW WILL ALSO CONTINUE AS A SURFACE HIGH SLIDES SOUTH INTO NEBRASKA. THIS WILL AGAIN LIMIT MOST STORM ACTIVITY ALONG THE HIGHER TERRAIN...ESPECIALLY SOUTH OF I70 AND THE PALMER DIVIDE. THERE WILL BE A SLIGHT CHANCE ELSEWHERE HOWEVER MODEL SOUNDINGS LOOK MORE STABLE...ESPECIALLY OVER THE NORTHEAST PLAINS. THE UPPER RIDGE WILL MOVE OVERHEAD TUESDAY THEN BE PUSHED SOUTHEAST AS A PACIFIC TROUGH PUSHES THROUGH THE NORTHWESTERN STATES AND INTO THE NORTHERN GREAT BASIN. FLOW ALOFT WILL TURN SOUTHWESTERLY AND HELP DRAW UP SUBTROPICAL MONSOON MOISTURE. LOOK FOR AN INCREASE IN THUNDERSTORMS MAINLY OVER WESTERN COLORADO AND THE MOUNTAINS TUESDAY...THEN SPREADING EAST WEDNESDAY AND THURSDAY. MODELS DIVERGE THURSDAY NIGHT INTO FRIDAY WITH ANOTHER PACIFIC TROUGH...BUT OVERALL PICTURE WITH THE GFS AND ECMWF IS FOR THE RIDGE TO REMAIN SURPRESSED TO THE SOUTH WITH TROUGHING TO THE NORTH...LEAVING US IN A SLIGHTLY COOLER AND WETTER PATTERN. THE CANADIAN FOR NOW IS THE OUTLIER WITH RIDGING OVER THE AREA. && .AVIATION...(FOR THE TAFS THROUGH 00Z SUNDAY LATE AFTERNOON) ISSUED AT 310 PM MDT SAT AUG 9 2014 SCATTERED THUNDERSTORMS WILL CONTINUE MOVING OVER THE DENVER METRO AREA FOR THE NEXT FEW HOURS...AND ONE OR TWO OF THEM MOVE ACROSS THE AIRPORT. MICROBURST WINDS WILL BE THE PRIMARY THREAT...BUT SMALL HAIL MAY ALSO OCCUR. APPROACH AND DEPARTURE GATES WILL ALSO BE IMPACTED AT TIMES THROUGH EARLY EVENING. AFTER THE EVENING THUNDERSTORMS MOVE OUT...AN APPROACHING COLD FRONT SHOULD SWITCH THE WINDS TO NORTHERLY SOMETIME BETWEEN 8 PM AND MIDNIGHT. MODEL CROSS SECTIONS DO NOT SHOW VERY MUCH LOW LEVEL MOISTURE BEHIND THE COLD FRONT...SO LOW STRATUS IS NOT EXPECTED. WILL PROBABLY SEE SOME CLOUD LAYERS WITH BASES AROUND 3500-5000 FT AGL FOR A FEW HOURS. FOR LATER TOMORROW...THE COOLER LOW LEVEL TEMPERATURES SHOULD LEAD TO A MORE STABLE AIRMASS THAT IS NOT EXPECTED TO PRODUCE ANY THUNDERSTORMS ON THE PLAINS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DANKERS LONG TERM...KRIEDERMAN AVIATION...DANKERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1116 AM MDT SAT AUG 9 2014 COZ030>051-101730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1116 AM MDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY. BRIEF HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. A FEW STRONGER STORMS OVER THE EASTERN PLAINS MAY ALSO PRODUCE LOCALIZED SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FRONTAL PUSH OVERNIGHT AND INTO SUNDAY MORNING MAY KEEP STORM CHANCES MAINLY OVER THE HIGH TERRAIN SUNDAY AND MONDAY...WITH ONLY A SLIGHT CHANCE OF STORMS OVER THE PLAINS. MAY START TO SEE AN INCREASE IN STORMS TUESDAY AS SUBTROPICAL MOISTURE PUSHES UP FROM THE SOUTHWEST...THEN AN INCREASE AREA WIDE THURSDAYS THROUGH FRIDAY AS THE MOISTURE REMAINS OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
124 PM MDT SAT AUG 9 2014
COZ036-041-092000-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
124 PM MDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS COUNTY UNTIL 200
PM MDT...
AT 121 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF PERRY PARK...OR 27 MILES SOUTH OF DENVER...MOVING EAST
AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...SOUTHERN PARKER...LARKSPUR...FRANKTOWN...THE PINERY AND
PERRY PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
HEAVY RAINFALL MAY ALSO OCCUR WITH THIS STORM...AND MAY LEAD TO
MINOR STREET FLOODING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3919 10496 3940 10502 3942 10497 3943 10494
3952 10468 3917 10468
TIME...MOT...LOC 1921Z 276DEG 11KT 3933 10496
BAKERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 157 PM MDT SAT AUG 9 2014 COZ035-038-042-043-092045- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- CENTRAL AND SOUTH WELD COUNTY CO-NORTHEAST WELD COUNTY CO- 157 PM MDT SAT AUG 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD AND SOUTHEASTERN LARIMER COUNTIES UNTIL 245 PM MDT... AT 155 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER EATON...OR 7 MILES NORTH OF GREELEY...MOVING SOUTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT COLLINS...GREELEY...LOVELAND...WINDSOR...EVANS...JOHNSTOWN... MILLIKEN...BERTHOUD...EATON...SEVERANCE...LA SALLE...AULT...PIERCE... TIMNATH...BRIGGSDALE...LUCERNE...MASONVILLE AND GALETON. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. VERY RAINFALL MAY ALSO OCCUR WITH THIS STORM...AND MAY LEAD TO MINOR STREET AND GULLY FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4027 10543 4061 10511 4065 10429 4031 10472 TIME...MOT...LOC 1955Z 334DEG 10KT 4053 10474 BAKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 213 PM MDT SAT AUG 9 2014 COZ038-042-043-092100- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- CENTRAL AND SOUTH WELD COUNTY CO-NORTHEAST WELD COUNTY CO- 213 PM MDT SAT AUG 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL 300 PM MDT... AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER EATON...OR 8 MILES NORTH OF GREELEY...MOVING SOUTHEAST AT 5 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GREELEY...WINDSOR...EVANS...MILLIKEN...EATON...SEVERANCE...AULT... GALETON...LUCERNE...GILL AND BARNESVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR STREET AND GULLY FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4057 10494 4066 10447 4044 10437 4035 10494 TIME...MOT...LOC 2012Z 305DEG 4KT 4054 10468 BAKER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
217 PM MDT SAT AUG 9 2014
COZ041-092100-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
217 PM MDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL
300 PM MDT...
AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELBERT...OR 32 MILES NORTHEAST OF COLORADO SPRINGS...MOVING EAST AT
15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ELBERT...ELIZABETH...KIOWA AND PONDEROSA PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FIELD...GULLY AND ROAD FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3913 10466 3940 10462 3942 10434 3937 10434
3937 10430 3934 10430 3934 10433 3932 10434
3929 10430 3931 10427 3935 10428 3937 10425
3942 10424 3913 10426
TIME...MOT...LOC 2016Z 274DEG 15KT 3923 10451
BAKERThe Denver radar (KFTG), 79 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538231, 538232.